Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Getting puffy red cheeks and dry skin after quitting smoking. Any suggestion?

Jul 2012
User rating for this question
Very Good
Answered by

Practicing since : 1993
Answered : 1196 Questions
I quit smoking 6 weeks ago. About 2 weeks ago I started to get puffy red cheeks, my skin has gone so dry too. I'm female 48 years old. I've never had bad/dry skin before. The skin feels slightly thicker too.

Thank you
Posted Wed, 10 Oct 2012 in Smoking and Alcohol Addiction
Answered by Dr. Praveen Rodrigues 2 hours later
Hi there XXXXXXX
Quitting smoking sure must have been difficult. Qudos to you for the effort.
i doubt the puffy red cheeks & thicker skin has musch to do with the smoking. It is very possible though that nicotine per se was a factor in keeping the redness down. We do use nicotinamide gel in certain types of acne lesions & it may be a factor to consider. Is it possible that you are peri-menopausal. The features you describe are 'rosacea-like ' in nature. Avoid topical corticosteroids. Use a sunscreen with built-in moisturiser daily mornings from XXXXXXX to dusk. Neutrogena has one such product with a moisturiser built-in; the SPF is not that imp 30SPF should be fine. Follow that up with a topical cream evenings called sensibio d.s. from Bioderma.These can be got off the shelf at a pharmacy & will not require prescriptions. If this does not solve the issue at hand, then topical 1% pimecrolimus or 2% metronidazole gel applied evenings may be the order of the day but this is best done in conjunction with a visit to the dermatologist on the ground near you. Do consider the menstrual cycle issue & perhaps any consumption of Oral contaceptives et al may be detrimental along similar lines.
Cheers & wish you a quick resolution & all the best!
Dr Praveen Rodrigues MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor